Responding to an Overdose
If someone is not breathing (skin turning blue/grey, pinpoint pupils, deep gurgling sounds) and not responsive, follow the steps below.
1. Try to Rouse Them
Call their name and shake them. Check for a pain response: rub hard up and down on the person's sternum with your knuckles.
2. Call 9-1-1
Provide the address and give as much information as possible, including about the person's breathing. Connecticut's Good Samaritan Law protects those who are overdosing and anyone assisting them in an emergency from arrest, charges, or a combination of these.
3. Give Naloxone
Experts recommend administering naloxone in the event of any suspected overdose. Administer one dose every two minutes.
4. Provide Rescue Breaths
If a person is unresponsive and not breathing normally, provide rescue breaths. To give rescue breaths to adults:
- Make sure the person’s airway is clear.
- Place one hand on the person’s chin, tilt the head back, and pinch the nose closed.
- Place your mouth over the person’s mouth to make a seal and give two slow breaths.
- Watch for the person’s chest (but not the stomach) to rise and follow up with one breath every 5 seconds.
5. Roll them into a Recovery Position
If a person is unresponsive and breathing normally, roll them onto their side. Stay with the person until help arrives.